Colorectal carcinoma (CRC) is the third-most common cancer worldwide. Liver is the dominant metastatic site and synchronous hepatic metastases are identified in approximately 40%-50% of patients during diagnostic evaluation or in the course of treatment. Neoadjuvant oxaliplatin-based chemotherapy is widely used to reduce the risk of cancer relapse after surgery and, in many cases, to reduce tumor burden in order to allow complete resection. However, oxaliplatin-based chemotherapy may induce vascular liver injury, namely, sinusoidal obstruction syndrome (SOS), with or without nodular regenerative hyperplasia (NRH). We report on the case of a patient with oxaliplatin-induced vascular liver injury with NRH, in which several foci of hepatocellular carcinoma (HCC) developed.
A 50-year-old man underwent partial hepatectomy for CRC metastasis. Preoperative chemotherapy included folic acid, 5-fluorouracil, and oxaliplatin (12 courses). No nodule suggestive of HCC was identified on preoperative magnetic resonance imaging.
Gross examination of the surgical specimen revealed a firm nodule measuring 5 mm in diameter and located at the site of the metastatic tumor, as well as widespread hemorrhagic foci and marked nodularity. Histologically, the small nodule consisted of fibrous tissue with no remaining neoplastic cells. Also noted were moderate intimal thickening and partial occlusion of occasional terminal hepatic veins (SOS), marked centrilobular sinusoidal dilatation (Fig. 1A), and diffuse NRH, with small regenerative nodules distributed evenly throughout the liver (Fig. 1B). Within regenerative nodules, three areas of malignant transformation into well-differentiated HCC, measuring 4, 2, and 2 mm in diameter, respectively, were fortuitously identified: Cytological abnormalities included thickened trabeculae and canalicular pseudoglands (Fig. 1C,D). Immunohistochemistry revealed diffuse glutamine synthetase expression in areas of malignant transformation, in contrast to the staining of few layers of perivenular hepatocytes in the adjacent liver (Fig. 1E,F), a feature that further supports the diagnosis of HCC. There was no nuclear translocation of β-catenin, and glypican 3 was not detected.
Nodular regenerative hyperplasia is part of the spectrum of hepatic vascular lesions that may develop in patients with CRC treated by chemotherapy, especially with oxaliplatin-based regimens. HCC has very rarely been reported as a complication of NRH. The present case is, to the best of our knowledge, the first HCC reported in a patient with metastatic CRC with oxaliplatin-induced NRH. It suggests that such patients might be at higher risk of HCC development.
Julien Calderaro, M.D.1,2
Daniel Azoulay, M.D., Ph.D.2,3
Elie-Serge Zafrani, M.D.1,2
1Department of Pathology
Henri Mondor Hospital
2Université Paris-Est Créteil
3Department of Digestive and Hepatobiliary Surgery
Henri Mondor Hospital